Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Glasgow, MT

July 5, 2000Prairie County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 5, 2000, 10:53 PM MDT for Prairie County, Montana. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 10:53 PM MDT (04:53 UTC)
Expired
Jul 6, 2000, 12:00 AM MDT
In force
67 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Prairie County, MT

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:00 PM MDTHail 1.25Terry, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS55 KGGW 060453
SVRGGW
MTC079-060600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1053 PM MDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRAIRIE COUNTY IN NORTHEAST MONTANA

* UNTIL MIDNIGHT MDT

* AT 1052 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TERRY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FALLON BY 1110 PM MDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 4686 10461 4686 10503 4692 10508 4692 10518
          4697 10521 4698 10533 4717 10532 4717 10608
          4686 10608 4684 10561 4658 10545 4655 10498
          4666 10461

.END 

79

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:40 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 8:40 PM MDT, 2 hours 13 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT WED JUL 5 2000

UNSEASONABLY DEEP UPR TROF ALONG WEST COAST TO PERSIST THROUGH AT
LEAST THE NEXT SEVERAL DAYS. S/WS EJECTING OUT OF TROF ACRS MT WILL
PROVIDE TRIGGERS FOR CONVECTION.

ATTM...ANOTHER ACTIVE CONVECTIVE EVENT IN PROGRESS. NEWEST CLUSTER
OF CELLS DEVELOPING OVER PETROLEUM AND WESTERN GARFIELD COUNTY. NEW
ETA CONSISTENT IN DEVELOPING A CONVECTIVE COMPLEX OVER CENTRAL MT
THIS EVENING...MOVING SLOWLY NE INTO NEMONT AND SASK OVERNIGHT. THIS
APPEARS A POSSIBILITY WITH MORE CONVECTION TOWARDS KGTF. WITH LEE
CYCLOGENESIS...LOW LEVEL JET ADVECTIVE MOISTURE AND A FAVORABLE
SHEAR PROFILE THE ETA MAY VERIFY.

THURSDAY LOOKS TO BE ANOTHER VERY ACTIVE THUNDERSTORM DAY. SWLY FLOW
INDUCED SFC LOW IN SE MONT ALONG WITH SFC CONVERGENCE...STG ELY
FLOW...MOIST LOW LEVEL ATMOSPHERE...AND AN UPR LVL TRIGGER ALL SPELL
TROUBLE.  ETA INDICATED CAPES APCH 4400 J/KG OVR EXTRM NEMONT AND
LIS OF -13 WITH A NICELY SHEARED WIND PROFILE.

AVN/ETA INDICATING QUIETER CONDS ON FRIDAY WITH DRIER WITH A MINOR
RIDGE ALOFT AND DRIER WESTRLY FLOW IN THE LOW LEVELS. PETRESCU

WILL UPDATE AS NECCESARY TO KEEP UP WITH CURRENT TSTM CONDITIONS.

EXTENDED...MODELS IN GUD AGREEMENT INTO DAY THREE AND FOUR WITH
UPPER TROF OVER PAC COAST KEEPING NEMONT IN MOIST UNSTABLE SW FLOW.
SOUTHWEST FLOW CONTINUES WITH CHANGE IN THE PATTERN BY THE END OF
THE EXTENDED. WILL KEEP TEMPS ON THE WARM SIDE AND THE CONTINUING
CHANCE FOR THUNDERSTORMS. TEMPS MAY BE A TAD COOLER ON MONDAY. KPB

GGW TBTTT 059/085 056/085 058/090 058/086 055/085 916761/75366
GDV TBTTT 061/088 058/085 059/089 059/087 057/087 916771/75366

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:05 PM MDTSevere Thunderstorm WarningGGWPrairie55 min
Jul 5, 6:19 PM MDTSevere Thunderstorm WarningGGWGarfield56 min
Jul 5, 6:28 PM MDTSevere Thunderstorm WarningGGWMcCone62 min
Jul 5, 7:11 PM MDTSevere Thunderstorm WarningGGWGarfield64 min
Jul 5, 7:25 PM MDTSevere Thunderstorm WarningGGWPetroleum65 min
Jul 5, 8:01 PM MDTSevere Thunderstorm WarningGGWValley59 min
Jul 5, 8:14 PM MDTSevere Thunderstorm WarningGGWGarfield61 min
Jul 5, 8:28 PM MDTSevere Thunderstorm WarningGGWPetroleum62 min
Jul 5, 9:11 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jul 5, 9:16 PM MDTSevere Thunderstorm WarningGGWGarfield59 min
Jul 5, 10:09 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 5, 10:13 PM MDTSevere Thunderstorm WarningGGWGarfield62 min
Jul 6, 12:35 AM MDTSevere Thunderstorm WarningGGWDawson55 min
Jul 6, 12:49 AM MDTSevere Thunderstorm WarningGGWMcCone56 min
Jul 6, 1:30 AM MDTSevere Thunderstorm WarningGGWDawson60 min
Jul 6, 1:49 AM MDTSevere Thunderstorm WarningGGWMcCone56 min
Jul 6, 2:25 AM MDTSevere Thunderstorm WarningGGWValley65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.